Hail, Crook
- When
- July 28, 11:00 PM MST
- Where
- Crook County, 6 mi S of Devils Tower
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.493, -104.700
A supercell thunderstorm developed over Crook County, producing large hail south of Devils Tower.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over Crook County, producing large hail south of Devils Tower.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 10:22 PM MST, 38 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1122 PM MDT Fri Jul 28 2023 .DISCUSSION...(This Evening Through Friday) Issued at 304 PM MDT Fri Jul 28 2023 Current surface analysis shows one frontal boundary south of the forecast area, with another sinking slowly south across southern MT and northern SD. High pressure is centered to the north of the region. Upper level analysis continues to show dome of high pressure from the Four Corners region through the southern Plains, with near zonal flow further north across the northern Rockies and northern Plains. Weak disturbances in the flow across the region have brought isolated showers and storms across the area since early morning, mainly across far northwest SD and far southwest into south central SD. However, a couple of stronger storms have developed across the central Black Hills/Rapid City area this afternoon. Some cooler and slightly drier air has filtered into much of the area, with temps in the upper 70s and 80s this afternoon, though some lower 90s persist over south central SD. Winds are mostly light from the north to northeast. Occasional chances for showers and thunderstorms are expected to persist over the next several days, mainly isolated to scattered activity, as mostly weaker disturbances continue to move through the region. Upper high to the south will gradually build back to the north and west with time, eventually bringing warmer conditions back to the area later this weekend and early next week. For late today into early this evening, the area is mostly between disturbances, with the exiting one to the east bringing the best potential for severe wx across eastern portions of SD and NE into IA. Would not rule out a stronger storm developing on the tail side of the system across south central SD late this afternoon or again over the Black Hills. The next disturbance across southwest/central MT and northwest WY will bring some showers and storms into the area, especially later this evening into the overnight hours. A complex of showers and storms could move across southeast MT and into northern and central portions of the CWA overnight. MUCAPE values of up to 1000 j/kg are forecast from far northeast WY through the Black Hills area and into southern SD tonight, near the frontal boundary stalling out over the area, along with favorable shear for isolated supercells. Hail and potential for strong wind gusts would be the main concerns with any strong to severe storms tonight. Lingering activity with the disturbance should exit eastern areas Saturday morning, with mostly dry conditions likely late morning to early afternoon. The next disturbance is progged by most models to move into the region late in the afternoon or early evening, with increasing chances for showers and storms. A bit more moisture and steep mid level lapse rates will result in 1000-1500 MLCAPE during this time, with shear remaining quite favorable for organized storms/supercells through the evening hours. There is some uncertainty regarding the threat for severe storms as main forcing could mostly stay to the north and south of our area. For Sunday, boundary remains hung up over the area, with southeasterly winds allowing additional low level moisture to pool along the boundary from the Black Hills area eastward. Isolated to scattered storms are expected again sometime Sunday afternoon into Sunday night, some likely strong to severe. Highs on Saturday will mostly be in the mid 70s to mid 80s, upper 70s to near 90 on Sunday. The first half of next week looks seasonably warm, near to slightly above average temps, with highs mostly in the 80s and lower 90s. Building ridge over the Rockies may limit storm chances a bit Monday and Tuesday, but isolated storms are certainly possible each day, especially during the late afternoon and evening as weak energy passes through the ridge. Medium range models are showing at least a slight cooldown mid to late week as a shortwave trough passes through central Canada and the upper midwest. Some thunderstorm chances can be expected with a passing cool front and embedded energy aloft during the midweek period. && .AVIATION...(For the 06Z TAFS Through 06Z Saturday Night) Issued At 1122 PM MDT Fri Jul 28 2023 Isolated TSRA will continue through the night, with activity gradually moving from west to east across northeastern WY and western SD. Very large hail and gusty, erratic winds are possible with the strongest storms. In the wake of the storms, guidance has trended toward the development of MVFR/potentially IFR cigs over the Black Hills and adjacent eastern foothills/plains late tonight into the morning. Confidence in the duration of lowered cigs is low, but they could linger into at least the early afternoon. Additional SHRA/TSRA will be possible after 18z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 327 AM MDT Fri Jul 28 2023 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 327 AM MDT Fri Jul 28 2023 /427 AM CDT Fri Jul 28 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. Storms are expected to develop late this afternoon into the evening and continue overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a daily chance of thunderstorms this weekend into early next week. Some storms may be strong or severe, with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
1147 PM MDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Tstm Wnd Gst 11 W Hot Springs 43.43N 103.69W
07/28/2023 M50 mph Fall River SD Mesonet
&&
CALDERONPreliminary Local Storm Report
National Weather Service Rapid City SD
1200 AM MDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM Tstm Wnd Gst 4 S Dwtn Rapid City 44.02N 103.24W
07/28/2023 M51 mph Pennington SD NWS Employee
&&
KDSThe Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114611.